Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 83, NWS Springfield, MO

June 2, 2010Shannon County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 2, 2010, 11:27 AM CDT for Shannon County, Texas County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2010, 11:27 AM CDT (16:27 UTC)
Expired
Jun 2, 2010, 12:00 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 152 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:18 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 2, 6:18 AM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 AM CDT WED JUN 2 2010

...UPDATE TO AVIATION...

.DISCUSSION...

A RATHER MESSY PATTERN WILL SET UP ACROSS THE REGION FOR THE NEXT
SEVERAL DAYS. WHILE THERE WILL BE SEVERAL OPPORTUNITIES FOR
CONVECTION...NOT TOO MANY OF THEM ARE CLEAR CUT. THUNDERSTORM
TIMING AND COVERAGE WILL BEST BE RESOLVED ON A SHORT TERM FORECAST
BASIS...GENERALLY WITHIN THE 24 HOUR TIME FRAME.

THE FIRST FORECAST PROBLEM WILL BE ONGOING CONVECTION ACROSS
CENTRAL MISSOURI. STORMS HAVE EXHIBITED BACKBUILDING BEHAVIOR WITH
CORFIDI VECTORS ORIENTATED NEARLY DUE SOUTH. THE DRIVING MECHANISM
FOR THESE STORMS HAS BEEN THE LOW LEVEL JET RIDING UP AND OVER THE
THUNDERSTORM OUTFLOW. THIS JET WILL VEER AND WEAKEN EARLY THIS
MORNING. UNTIL THIS HAPPENS...AREAS OF CENTRAL AND EASTERN
MISSOURI WILL REMAIN SUSCEPTIBLE TO THIS ACTIVITY.

AS WE MOVE INTO LATER TODAY...SYNOPTIC SHORT WAVE ENERGY WILL
QUICKLY MOVE EAST ACROSS THE NORTHERN PLAINS. ANY APPRECIABLE
HEIGHT FALLS WITH THIS FEATURE WILL MISS THE OZARKS TO THE NORTH.
NEVERTHELESS...THE PASSING WAVE WILL SUPPORT A COLD FRONT SLOWLY
PUSHING SOUTHEAST INTO CENTRAL MISSOURI BY SUNSET. FROM A
MESOSCALE STANDPOINT...AN OUTFLOW BOUNDARY FROM THE MORNING
CONVECTION WILL LIKELY SET UP SOMEWHERE ACROSS THE OZARKS. THIS
BOUNDARY AND THE SYNOPTIC FRONT WILL HAVE TO BE WATCHED FOR NEW
INITIATION THIS AFTERNOON. AT THIS TIME...THE BEST MOISTURE
CONVERGENCE ALONG THE FRONT LOOKS TO BE LATE THIS AFTERNOON AND
EARLY THIS EVENING. THIS WILL BE THE MOST LIKELY WINDOW FOR
INITIATION. WENT ON THE WARM SIDE WITH TEMPERATURES AS 850 MB
TEMPERATURES HOVER AROUND 20 DEGREES CELSIUS. COULD EVEN FLIRT
WITH ANOTHER RECORD HIGH OR TWO. HOWEVER...THAT OUTFLOW BOUNDARY
AND/OR CONVECTIVE DEBRIS CLOUDS COULD HAVE CONSEQUENCES ON
TEMPERATURES.

ONCE STORMS DO GO...MESO AND STORM SCALE PROCESSES WILL BE THE
MAIN DRIVING MECHANISMS FOR LONGEVITY. STRONG INSTABILITY LOOKS
LIKE A GOOD BET WITH COLD POOL POTENTIAL FAIRLY DECENT. LOW LEVEL
SHEAR VECTORS WILL TEND TO ALIGN THEMSELVES PARALLEL TO THE
FRONT...WHICH WILL SUPPORT OUTFLOW OUTRUNNING THE STORMS...AND THE
SYNOPTIC FRONT. AM THEREFORE NOT SURE HOW FAR THE STORMS WILL MAKE
IT INTO SOUTHERN MISSOURI. IT IS QUITE POSSIBLE THAT PORTIONS OF
SOUTH CENTRAL MISSOURI MISS OUT...AT LEAST TONIGHT. NOT ALL THAT
IMPRESSED WITH THE SEVERE THREAT AS COLD POOL/SHEAR BALANCE WILL
BE HARD TO OBTAIN. LACK OF LARGE SCALE SHEAR AND HIGH FREEZING
LEVELS WILL ALSO MAKE LARGE HAIL TOUGH TO COME BY. WILL MAINTAIN
ELEVATED THREAT FOR WIND IN HAZARDOUS WEATHER OUTLOOK BUT GO WITH
A LIMITED THREAT FOR HAIL. WILL ALSO INTRODUCE A LIMITED FLOODING
THREAT GIVEN THE PARALLEL ORIENTATION OF THE LOW LEVEL SHEAR
VECTORS TO THE FRONT.

CONFIDENCE BEGINS TO DROP OFF IN THUNDERSTORM POTENTIAL AS EARLY
AS THURSDAY. CURRENT THINKING IS THAT SYNOPTIC SCALE FRONT WILL BE
NEAR THE MISSOURI/ARKANSAS BORDER AT THE START OF THE DAY. WE MAY
THEREFORE SEE ADDITIONAL ACTIVITY DEVELOP ACROSS SOUTHERN
MISSOURI...ALTHOUGH MOISTURE CONVERGENCE WILL BE MUCH WEAKER THAN
THAT OF TODAY. MODELS ARE THEN ALL OVER THE PLACE FROM LATE THIS
WEEK INTO EARLY NEXT WEEK REGARDING CONVECTIVE POTENTIAL. FROM A
SYNOPTIC STANDPOINT...THE UPPER LEVEL FLOW WILL VEER SLIGHTLY AND
BECOME WEST NORTHWESTERLY. MEANWHILE...THAT INITIAL FRONT WILL
EITHER WASH OUT OR REDEVELOP TO THE NORTH. THIS LARGE SCALE REGIME
WILL MAKE US SUSCEPTIBLE TO NOCTURNAL MCS ACTIVITY WITH A LOW
LEVEL THETA E GRADIENT SETTING UP SOMEWHERE ACROSS THE AREA.
CANNOT RULE OUT A FEW DAYTIME STORMS EITHER...ESPECIALLY IF
CONVECTIVE OUTFLOWS OR THAT FRONT COME INTO PLAY. AREAS OF
SOUTHWEST MISSOURI MAY GET CAPPED OFF FOR A TIME IF MID LEVEL
TEMPERATURES WARM AS MUCH AS SOME MODELS ARE INDICATING.
TEMPERATURES WILL BE HIGHLY DEPENDENT ON THAT FRONT AND
CONVECTION. THIS WEEKEND STILL LOOKS HOT AS MODELS PROG 850 MB
TEMPERATURES TO GET INTO THE LOWER 20S CELSIUS. STILL LOOKING AT
90S NEARLY AREA WIDE...ESPECIALLY ON SATURDAY.

SCHAUMANN

&&

.AVIATION...

12Z TAFS...

RATHER COMPLEX WEATHER SITUATION TODAY WITH REGARD TO
AVIATION...WITH CONVECTION CHANCES AND GUSTY WINDS BEING THE
PRIMARY CONCERNS.

EARLY MORNING CONVECTION CONTINUES TO MOVE OFF TO THE EAST
SOUTHEAST THIS MORNING. OUTFLOW BOUNDARIES FROM THIS CONVECTION
MAY RESULT IN WINDS BECOMING VRB FOR SHORT PERIODS OF TIME THIS
MORNING...ESPECIALLY AT KSGF...BUT THINK THAT SOUTHERLY FLOW WILL
PREVAIL AS BOUNDARY LAYER MIXING GETS UNDERWAY. FLOW ALOFT IS
RATHER STOUT...AND AS MIXING DOES OCCUR LATE THIS MORNING/EARLY
AFTERNOON...EXPECT GUSTINESS TO PICK UP...WITH THE HIGHEST GUSTS
LIKELY AT KJLN.

ALONG WITH WIND CONCERNS...VERY SLOW MOVING FRONTAL BOUNDARY WILL
SETTLE SOUTH ACROSS THE AREA TODAY AS A BROAD AREA OF LOW PRESSURE
RIDES NORTHEAST ALONG IT. SUFFICIENT DESTABILIZATION WILL LIKELY
TAKE PLACE THIS AFTERNOON FOR ISOLATED TO SCATTERED THUNDERSTORMS
TO DEVELOP ALONG THIS BOUNDARY...WHICH WILL LIKELY ALIGN ITSELF
JUST NORTH OF A LINE FROM KJLN TO KSGF BY EARLY TO MID AFTERNOON.
STILL HAVE A LOT OF UNCERTAINTY REGARDING TIMING AND COVERAGE OF
CONVECTION TODAY...SO FOR THIS TAF PACKAGE HAVE GONE WITH A PROB30
GROUP THIS AFTERNOON...AND THEN VCTS LATER THIS EVENING FOR KJLN
AND KSGF. FOR KBBG...RIGHT NOW CONFIDENCE IS HIGH ENOUGH THAT
CONVECTION WILL STAY NORTH OF THE TERMINAL THIS AFTERNOON/EVENING
TO WARRANT A DRY TAF.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 2, 10:46 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 AM CDT WED JUN 2 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031600-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1046 AM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED THUNDERSTORM WIND RISK FOR GUSTS TO 60 MPH.
  ELEVATED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS.
  ELEVATED LIGHTNING RISK.
  LIMITED FLASH FLOODING RISK.
  LIMITED TORNADO RISK.
  LIMITED HEAT RISK.

DISCUSSION...

 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG AN
 OUTFLOW BOUNDARY PRODUCED FROM STORMS OVER CENTRAL MISSOURI
 EARLIER TODAY. THIS BOUNDARY EXTENDED ROUGHLY ALONG INTERSTATE
 44 LATE THIS MORNING. AS THE AIRMASS NEAR THE BOUNDARY
 DESTABILIZES...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE.
 THE MAIN THREATS WILL BE HAIL AND DAMAGING STRAIGHT LINE WINDS.
 AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

 ADDITIONAL STORM DEVELOPMENT IS EXPECTED THIS EVENING AND DURING
 THE OVERNIGHT HOURS ACROSS ALL OF SOUTHEAST KANSAS AND CENTRAL
 MISSOURI AHEAD OF AN ADVANCING COLD FRONT. ALTHOUGH WIND SHEAR WILL
 BE RATHER WEAK...ENOUGH INSTABILITY WILL EXIST FOR A FEW STRONG
 TO SEVERE STORMS. WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF
 QUARTERS WILL BE THE MAIN THREATS. MULTIPLE THUNDERSTORMS MAY ALSO
 TEND TO TRACK OVER THE SAME LOCATIONS...WHICH WILL LEAD TO A
 LIMITED RISK FOR FLASH FLOODING.

 AFTERNOON HEAT INDICES IN THE MIDDLE 90S ARE EXPECTED ACROSS
 EXTREME SOUTHWEST MISSOURI. PROPER PRECAUTIONS SHOULD BE TAKEN TO
 PREVENT HEAT EXHAUSTION AND OTHER HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 A FEW STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
 SOUTHERN MISSOURI ON THURSDAY. WIND GUSTS TO 50 MPH AND SMALL
 HAIL WILL BE THE MAIN THREATS.

 SLIGHT CHANCES FOR THUNDERSTORMS CONTINUE INTO EARLY NEXT WEEK
 AS A FRONT REMAINS NEAR THE OUTLOOK AREA. THUNDERSTORMS MAY OCCUR
 IN THE HEAT OF THE DAY DURING THE AFTERNOON. ADDITIONAL ACTIVITY
 WILL THEN BE POSSIBLE DURING THE OVERNIGHT AND EARLY MORNING
 HOURS AS CLUSTERS OF THUNDERSTORMS TRACK SOUTHEAST OUT OF THE
 CENTRAL PLAINS.

 AFTERNOON HEAT INDICES IN THE MIDDLE TO UPPER 90S WILL BE
 POSSIBLE THIS WEEKEND ACROSS PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:13 PM CDTSevere Thunderstorm WarningSGFShannon47 min
Jun 2, 2:05 PM CDTSevere Thunderstorm WarningSGFOregon25 min
Jun 2, 5:19 PM CDTSevere Thunderstorm WarningSGFVernon56 min
Jun 2, 5:50 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair53 min
Jun 2, 6:01 PM CDTSevere Thunderstorm WarningSGFBarton74 min
Jun 2, 6:22 PM CDTFlash Flood WarningSGFBarton, Vernon6 hr
Jun 2, 6:48 PM CDTSevere Thunderstorm WarningSGFBarton57 min
Jun 2, 6:53 PM CDTSevere Thunderstorm WarningSGFPulaski37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.